Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 116, NWS Aberdeen, SD

July 26, 2002Dewey County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 26, 2002, 9:56 PM MDT for Dewey County, Walworth County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2002, 9:56 PM MDT (03:56 UTC)
Expired
Jul 26, 2002, 10:45 PM MDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Dewey County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 152 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 10:00 PM MDTThunderstorm Wind 56 ESelby, SDHigh winds split a tree in half and brought many branches down in Selby.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
2422 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS53 KABR 270356
SVRABR
SDC041-129-270445-
/NEW.KABR.SV.W.0191.270356-270445/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1056 PM CDT FRI JUL 26 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1145 PM CDT(1045 PM MDT)

* AT 1056 PM CDT(956 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF PROMISE...OR
  ABOUT 17 MILES SOUTH OF MOBRIDGE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SWAN CREEK REC AREA AROUND 1115 PM CDT
  AKASKA AROUND 1130 PM CDT
  SELBY AROUND 1140 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4537 10069 4520 10061 4536 9984 4560 9996

FAUCETTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:35 PM MDT, 7 hours 21 minutes earlier.

Area forecast discussion, Jul 26, 2:35 PM MDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT FRI JUL 26 2002

S/W LIFTING ACROSS C AND NE SD THROUGH THIS EVENING NOT BRINGING
MUCH AS FAR AS PRECIP TO THE CWA THIS AFTN...ONLY MID AND HIGH LEVEL
CLOUDS. THERE ARE SOME SHRAS ACROSS NC SD THIS AFTN AND THERE MAY BE
MORE SHRAS YET TO DEVELOP ACROSS NE SD AND WC MN THIS EVENING BEFORE
THE S/W EXITS THE AREA. MID LEVEL LAPSE RATES ARE PRETTY STABLE SO
DONT EXPECT MUCH AS FAR AS TSRAS WITH THIS S/W. NEXT MORE
SIGNIFICANT S/W OVER WY WILL MOVE EAST ACROSS SD THROUGH THE NIGHT
ALONG WITH A SFC TROUGH. DWPTS ARE NOT ALL THAT IMPRESSIVE ACROSS
THE CWA LATE THIS AFTN ALONG WITH LIS BUT...AS THIS SECOND WAVE
MOVES IN...STEEPER MID LEVEL LAPSE RATES WILL OCCUR. THIS WAVE WAS
ALREADY BRINGING SOME SCT TSRAS TO WY LATE THIS AFTN. THEREFORE...AS
THIS SECOND WAVE AND SFC TROUGH MOVES ACROSS TONIGHT...SCT TSRAS ARE
EXPECTED TO DEVELOP AND MOVE EAST ACROSS THE CWA...ENDING SAT MRNG
ACROSS NE SD AND WC MN. THE WINDS WILL BECOME WEST BEHIND SFC TROUGH
THROUGH SAT MRNG. SAT SHOULD BE MOSTLY A DRY DAY ACROSS THE CWA WITH
M/S SKIES AND W TO NW WINDS AT 10 TO 20 MPH. THE AVN AND ETA BOTH
SHOW SOME S/W ENERGY SLIDING ACROSS THE UPPER MIDWEST ALONG WITH
SOME QPF FOR SAT NIGHT AND SUNDAY. ALTHOUGH THE AVN WANTS TO PUSH A
STRONGER COLD FRONT THROUGH THE CWA WHILE THE ETA PUSHES A WEAKER
COLD FRONT THROUGH. THEREFORE...WILL GO WITH A 30 POP FOR SHRAS AND
TSRAS SAT NIGHT AND SUN. SUN NIGHT THROUGH MON NIGHT LOOKS TO BE DRY
ACROSS THE CWA.

.EXTENDED DISCUSSION...

RATHER SUBSTANTIAL SHIFT IN 00Z AVN RUN IN TERMS OF UPPER FLOW
PATTERN ACROSS WESTERN AND CENTRAL US FOR THE MIDDLE OF NEXT WEEK.
AVN NOW MORE INLINE WITH ECMWF IN DEVELOPING CUT-OFF LOW IN EAST
CENTRAL PACIFIC AND TRENDING TOWARD MORE PROGRESSIVE AND LESS
AMPLIFIED EVOLUTION WITH NORTHERN PORTION OF TROUGH.  THIS EVOLUTION
RESULTS IN MUCH LESS AMPLIFIED UPPER RIDGE ACROSS WESTERN US FOR THE
BEGINNING OF NEXT WEEK AS ADVERTISED BY PREVIOUS FEW AVN RUNS.
LITTLE IN THE WAY OF SIGNIFICANT SHORT WAVES THROUGH WEDNESDAY.
SEVERAL WEAK SHORT WAVES WILL DROP SOUTHWARD FROM GULF OF ALASKA IN
THE WEDNESDAY TO FRIDAY TIME FRAME WHICH WILL ACT TO LOWER HEIGHTS
ACROSS PACIFIC NORTHWEST WHILE MAINTAINING WEAK RIDGING ACROSS CWA.
THIS WILL ALLOW WEAK SHORT WAVES TO APPROACH THE DAKOTAS IN
SOUTHWEST UPPER LEVEL FLOW ON THURSDAY AND FRIDAY BUT FEEL THAT MID
LEVEL BAROCLINIC ZONE AND BEST UPPER FORCING WILL STILL BE NORTH OF
CWA FOR THIS TIME PERIOD AND WILL KEEP PERIOD DRY AT THIS TIME.
ACCEPTING THIS MORE ZONAL PATTERN WILL GO WITH TEMPERATURES RIGHT
AROUND SEASONAL LEVELS THROUGHOUT THE PERIOD WITH LITTLE IN THE WAY
OF DAY TO DAY VARIATIONS.

.ABR...NONE

MOHR/MARSILI

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:06 PM MDTSevere Thunderstorm WarningABRCorson39 min
Jul 26, 9:45 PM MDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley45 min
Jul 26, 11:13 PM MDTSevere Thunderstorm WarningABRMcPherson47 min
Jul 26, 11:32 PM MDTSevere Thunderstorm WarningABREdmunds28 min
Jul 26, 11:59 PM MDTSevere Thunderstorm WarningABRBrown46 min
Jul 27, 1:15 AM MDTSevere Thunderstorm WarningABRCodington, Day, Grant, Roberts45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.